Can You Take Delsym And Sudafed PE Together?

There is no drug interaction between Delsym (dextromethorphan) and Sudafed PE (phenylephrine).

Can You Take Delsym And Sudafed PE Together?
Mar 07, 2019

CCoppola asked

Can you take Delsym and Sudafed PE in in the same 24 hours?

At a glance

  • There is no drug interaction between Sudafed PE (phenylephrine) and Delsym (dextromethorphan). They are considered safe to take together and are used in combination in a variety of over the counter products, including DayQuil.

Answer

Delsym And Sudafed PE Side By Side

It is safe to take Delsym (dextromethorphan) and Sudafed PE (phenylephrine) together. There are no interactions between the two. So yes, you can take both Delsym and Sudafed PE within a 24-hour window.

In fact, there are several over the counter (OTC) cough and cold products that contain both ingredients. For one example, DayQuil contains both (as well as acetaminophen).

DayQuil Label With Dextromethorphan And PhenylEphrine Highlighted

Below is some additional information about the two drugs.

About Dextromethorphan

Dextromethorphan is a cough suppressant used in both over the counter and prescription products.

While structurally related to pain-relieving opioid medications, it does not provide pain relief (aside from helping a sore throat by reducing cough frequency) nor does it carry many of the serious adverse reactions, like shallow breathing.

It is available in a variety of dosage forms (e.g. tablets, liquid) and has extended-release formulations as well. Delsym is a brand name that contains dextromethorphan in an extended-release form.

Dextromethorphan works quickly after administration, usually within 15 to 30 minutes and has a duration of action around 4 to 6 hours (up to 12 for extended-release products).

About Phenylephrine

Sudafed PE (phenylephrine) is nasal decongestant available over the counter. Although it shares the 'Sudafed' name, Sudafed PE does not contain pseudoephedrine.

It works as a decongestant by causing vasoconstriction (i.e. constricting the blood vessels) in the nose, which reduces inflammation and opens the airways. It begins working 15 to 30 minutes after taking and generally lasts around 4 to 6 hours.

Phenylephrine is also available as a topical nasal spray in products such as Neo-Synephrine.

References

Ready for a more personal experience with your meds?